West Virginia, 2021Ice Storm in West Virginia, January 25 to 26, 2021
January 25 to 26, 2021 · NWS PBZ · 1 event in 1 county or zone
Moisture increased across the region on January 25th ahead of a digging trough across the central Plains. Persistent moisture advection and increasing vertical motion supported by frontogenesis yielded precipitation during the afternoon and evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased across the region on January 25th ahead of a digging trough across the central Plains. Persistent moisture advection and increasing vertical motion supported by frontogenesis yielded precipitation during the afternoon and evening hours. Surface temperatures remained below freezing at the onset, supporting a wintry mix due to warmer air aloft. A light glaze of freezing rain - up to 0.10 - was observed in most areas as well as modest snow amounts. However, thanks to cool upslope flow, higher icing totals of up to 0.30 were observed in eastern Preston County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 25, 12:31 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jan 25, 12:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1231 PM EST Mon Jan 25 2021
.SYNOPSIS...
A wintry mix is expected through Tuesday with crossing low pressure,
with impactful ice accumulations expected across northern portions
of the forecast area and in the eastern ridges.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar mosaic depicts areas of light precipitation returns across
southern portions of the forecast area as moisture increases ahead of
a digging trough across the central Plains. Recent RAP analysis at
700mb shows saturated mid-levels still farther south toward central
WV, and forecast soundings depict dry mid-levels directly over the
region. Nonetheless, persistent moisture advection and increasing
vertical motion supported by frontogenesis and coupled jet dynamics
should yield categorical PoPs by late afternoon/evening. With sfc
temperature still below freezing region-wide, effects of warm
advection will support a wintry mix event as the boundary layer
gradually warms. This means an onset of light, wintry mix in the form
of snow / sleet / freezing rain from south to north as precipitation
advances northward. Warm advection should eventually change
precipitation to rain across southern portions of the forecast area,
but lingering cold air and accumulating precipitation will be
problematic across northern counties. A Winter Weather Advisory
remains in effect for these northern counties, where ice
accumulations could range between 0.05 to 0.15 inches along with less
than an inch of snow / sleet. More significant impacts are expected
across the eastern ridges, where a Winter Storm Warning remains in
effect to address forecast ice accumulations between 0.25 to 0.50
inches along with a couple inches of snow / sleet.
There remains uncertainty for counties immediately south of the
current Advisory area, as slower to rise temperature may support a
period of light ice accumulation before a changeover occurs. These
counties were mentioned in the latest HWO, and a close watch of sfc
observations / forecast trends may support the need to extend the
Advisory southward.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Additional light, scattered precipitation in the form of rain / snow
showers is expected by Tuesday as the associated mid-level low treks
across Lake Erie, eventually ending as all snow showers on the
backside of the exiting low in cold, northerly flow.
Dry conditions are expected Wednesday with shortwave ridging before
the next southern stream system disturbance returns snow chances
mainly south of Pittsburgh during the night as it quickly passes
south of the forecast area. Any chance of advisory level snow should
be confined to the WV ridges, though recent southern trends in
ensemble guidance have minimized this potential.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Outside of the possibility of scattered light snow north of
Pittsburgh and in the ridges under cool, northwesterly flow over the
lakes, mostly dry weather is expected Thursday through Saturday
followed by low pressure an unsettled conditions Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR ceilings currently reside near/north of I-80, while an MVFR/IFR
mix is in place the south. Flight conditions are expected to
deteriorate areawide later this afternoon/this evening as low
pressure tracks from the middle Mississippi Valley tonight to the
upper Ohio Valley on Tuesday.
Ceilings will lower from south to north with time as moisture
increases from the south. MVFR/IFR ceilings will continue south of
FKL/DUJ, with those terminals seeing lowering ceiling later tonight.
Precipitation will increase during the late afternoon and evening as
a warm front lifts north. A brief period of mixed precipitation is
possible at the onset, with a transition to rain and freezing with
time. The greatest impact will likely occur at FKL and DUJ late in
the evening as surface temperatures remain below freezing.
Precipitation coverage will taper slowly after 12Z, with the
remaining areas of freezing rain transitioning to rain by the end of
the TAF period.
Light east wind will slowly shift towards the southeast later tonight
and Tuesday.
.Outlook...
Restrictions are likely to prevail into Tues evening as a cold front
advances into eastern Ohio. VFR Wednesday. A system Wednesday night
and Thursday could bring restrictions in snow to areas south of
Pittsburgh.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 6 PM this evening to 10 AM EST Tuesday
for PAZ007>009-013>016-020-022-023.
Winter Storm Warning until 10 AM EST Tuesday for PAZ074-076.
OH...Winter Weather Advisory from 6 PM this evening to 10 AM EST Tuesday
for OHZ040-041.
WV...Winter Storm Warning until 10 AM EST Tuesday for WVZ512-514.
&&Hazardous weather outlook, Jan 25, 11:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1100 AM EST Mon Jan 25 2021
OHZ039-048>050-PAZ021-029-073-WVZ001-002-261600-
Tuscarawas-Coshocton-Harrison-Jefferson OH-Allegheny-Washington-
Westmoreland-Hancock-Brooke-
1100 AM EST Mon Jan 25 2021
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Mixed precipitation will accompany crossing low pressure, with a
chance of freezing rain tonight. If forecast surface temperature
trends lower, an advisory may be needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ074-076-WVZ512-514-261600-
Westmoreland Ridges-Fayette Ridges-Eastern Preston-Eastern Tucker-
1100 AM EST Mon Jan 25 2021
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ040-041-PAZ007>009-013>016-020-022-023-261600-
Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-
1100 AM EST Mon Jan 25 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST TUESDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania and western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Ice Storm, Eastern Preston
- When
- January 25, 2:00 PM EST to January 26, 10:00 AM EST
- Where
- Eastern Preston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Around three tenths of an inch of icing was observed near Alpine Lake.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939915.